Skip to main content
×
Home
    • Aa
    • Aa

Mass Problems and Randomness

  • Stephen G. Simpson (a1)
Abstract
Abstract

A mass problem is a set of Turing oracles. If P and Q are mass problems, we say that P is weakly reducible to Q if every member of Q Turing computes a member of P. We say that P is strongly reducible to Q if every member of Q Turing computes a member of P via a fixed Turing functional. The weak degrees and strong degrees are the equivalence classes of mass problems under weak and strong reducibility, respectively. We focus on the countable distributive lattices ω and s of weak and strong degrees of mass problems given by nonempty subsets of 2ω. Using an abstract Gödel/Rosser incompleteness property, we characterize the subsets of 2ω whose associated mass problems are of top degree in ω and s, respectively Let R be the set of Turing oracles which are random in the sense of Martin-Löf, and let r be the weak degree of R. We show that r is a natural intermediate degree within ω. Namely, we characterize r as the unique largest weak degree of a subset of 2ω of positive measure. Within ω we show that r is meet irreducible, does not join to 1, and is incomparable with all weak degrees of nonempty thin perfect subsets of 2ω. In addition, we present other natural examples of intermediate degrees in ω. We relate these examples to reverse mathematics, computational complexity, and Gentzen-style proof theory.

Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[1]K. Ambos-Spies , G. H. Müller , and G. E. Sacks (editors), Recursion theory week, Lecture Notes in Mathematics, no. 1432, Springer-Verlag, 1990.

[4]Stephen Binns , A splitting theorem for the Medvedev and Muchnik lattices, Mathematical Logic Quarterly, vol. 49 (2003), pp. 327335.

[6]Stephen Binns and Stephen G. Simpson , Embeddings into the Medvedev and Muchnik lattices of classes, Archive for Mathematical Logic, vol. 43 (2004), pp. 399414.

[7]Douglas K. Brown , Mariagnese Giusto , and Stephen G. Simpson , Vitali's theorem and WWKL, Archive for Mathematical Logic, vol. 41 (2002), pp. 191206.

[9]Douglas Cenzer and Peter G. Hinman , Density of the Medvedev lattice of classes, Archive for Mathematical Logic, vol. 42 (2003), pp. 583600.

[11]Peter Cholak , Richard Coles , Rod Downey , and Eberhard Herrmann , Automorphisms of the lattice of classes; perfect thin classes and ANC degrees, Transactions of the American Mathematical Society, vol. 353 (2001), pp. 48994924.

[13]S. B. Cooper , T. A. Slaman , and S. S. Wainer (editors), Computability, enumerability, unsolvability: Directions in recursion theory, London Mathematical Society Lecture Notes, no. 224, Cambridge University Press, 1996.

[19]H.-D. Ebbinghaus , G. H. Müller , and G. E. Sacks (editors), Recursion theory week, Lecture Notes in Mathematics, no. 1141, Springer-Verlag, 1985.

[26]Carl G. Jockusch Jr. and Robert I. Soare , classes and degrees of theories, Transactions of the American Mathematical Society, vol. 173 (1972), pp. 3556.

[34]Antonín Kučera , On relative randomness, Annals of Pure and Applied Logic, vol. 63 (1993), pp. 6167.

[36]Manuel Lerman , Degrees of unsolvability, Perspectives in Mathematical Logic, Springer-Verlag, 1983.

[37]Ming Li and Paul Vitányi , An introduction to Kolmogorov complexity and its applications, 2nd ed., Graduate Texts in Computer Science, Springer-Verlag, 1997.

[39]Per Martin-Löf , The definition of random sequences, Information and Control, vol. 9 (1966), pp. 602619.

[44]Emil L. Post , Recursively enumerable sets of positive integers and their decision problems, Bulletin of the American Mathematical Society, vol. 50 (1944), pp. 284316.

[49]Stephen G. Simpson , Subsystems of second order arithmetic, Perspectives in Mathematical Logic, Springer-Verlag, 1999.

[56]Robert I. Soare , Recursively enumerable sets and degrees, Perspectives in Mathematical Logic, Springer-Verlag, 1987.

[60]Stanley S. Wainer , A classification of the ordinal recursive functions, Archiv für Mathematische Logik und Grundlagenforschung, vol. 13 (1970), pp. 136153.

[61]Xiaokang Yu and Stephen G. Simpson , Measure theory and weak Königs lemma, Archive for Mathematical Logic, vol. 30 (1990), pp. 171180.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Bulletin of Symbolic Logic
  • ISSN: 1079-8986
  • EISSN: 1943-5894
  • URL: /core/journals/bulletin-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×